What are the toxic effects associated with interleukin-2 (IL-2) for treatment of renal cell carcinoma (RCC) and how are they managed?

Updated: May 21, 2019
  • Author: Kush Sachdeva, MD; Chief Editor: E Jason Abel, MD  more...
  • Print
Answer

Toxic effects associated with high-dose IL-2 are related to increased vascular permeability and secondary cytokine secretion (eg, IL-1, interferon gamma, tumor necrosis factor, nitric oxide). The management of high-dose IL-2 toxicities requires inpatient monitoring, often in an intensive care unit.

The major toxic effect of high-dose IL-2 is a sepsislike syndrome, which includes a progressive decrease in systemic vascular resistance and an associated decrease in intravascular volume due to capillary leak. Other toxic effects are fever, chills, fatigue, infection, and hypotension.

High-dose IL-2 has been associated with a 1-4% incidence of treatment-related death and should be offered only to patients with no cardiac ischemia or significant impairment of renal or pulmonary functions. Management includes judicious use of fluids and vasopressor support to maintain blood pressure and intravascular volume and at the same time to avoid pulmonary toxicity due to noncardiogenic pulmonary edema from the capillary leak. This syndrome is normally reversible.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!